Alert archive / Oregon / Wind Advisories in 2011

Wind Advisory 14, NWS Medford, OR

April 15, 2011Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Apr 15, 2011, 2:44 AM PDT for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Apr 15, 2011, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2011, 2:44 AM PDT (09:44 UTC)
In effect from
Apr 15, 2011, 11:00 AM PDT
Expired
Apr 15, 2011, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WWUS76 KMFR 150944
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
244 AM PDT FRI APR 15 2011


CAZ085-ORZ030-031-152300-
/O.NEW.KMFR.WI.Y.0014.110415T1800Z-110416T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
244 AM PDT FRI APR 15 2011

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING. 

* TIMING: SOUTHWEST WINDS WILL INCREASE THIS MORNING AND PEAK THIS AFTERNOON.

* WINDS: SOUTHWEST WINDS 35 MPH WITH GUSTS TO 45 MPH ARE LIKELY.

* IMPACTS: THE STRONGEST WINDS ARE EXPECTED TO AFFECT TRAVELERS ALONG
  HIGHWAY 31 BETWEEN PAISLEY AND SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
2 follow-up statements
503 
WWUS76 KMFR 152132
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT FRI APR 15 2011

CAZ085-ORZ030-031-160300-
/O.CON.KMFR.WI.Y.0014.000000T0000Z-110416T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
232 PM PDT FRI APR 15 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* TIMING: SOUTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING
  BEFORE EASING.

* WINDS: SOUTHWEST WINDS 35 MPH WITH GUSTS 45 TO 55 MPH ARE
  LIKELY.

* IMPACTS: THE STRONGEST WINDS WILL AFFECT TRAVELERS ALONG OREGON 
  HIGHWAY 31 BETWEEN PAISLEY AND SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

MAW
500 
WWUS76 KMFR 160311
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
811 PM PDT FRI APR 15 2011

CAZ085-ORZ030-031-160415-
/O.EXP.KMFR.WI.Y.0014.000000T0000Z-110416T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
811 PM PDT FRI APR 15 2011

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED
BELOW 20 MPH AT MOST LOCATIONS. THE EXCEPTION IS THE SUMMER RIM
AND PARTS OF HIGHWAY 31 NEAR SUMMER LAKE WHERE SOUTHWEST WIND 20
TO 30 MPH CAN BE EXPECTED UNTIL MIDNIGHT WITH OCCASIONAL GUSTS TO
NEAR 50 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 15, 2:43 AM PDT, 1 minute earlier.

Area forecast discussion, Apr 15, 2:43 AM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
243 AM PDT FRI APR 15 2011

.SYNOPSIS...A WARM FRONT STRETCHES FROM A BROAD AREA OF LOW
PRESSURE CENTERED NEAR 40N 135W...AND A WARM MOIST AIRMASS IS
OVERRUNNING THIS BOUNDARY. RAIN HAS SPREAD FROM THE COAST TO THE
CASCADES OVERNIGHT...AND WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH THE MORNING HOURS.

&&

.DISCUSSION...SATELLITE-DERIVED PRECIPITABLE WATER VALUES REACH
OVER 1 INCH JUST OFFSHORE. THIS IS 180 PERCENT OF NORMAL...AND
THIS MOISTURE ALONG WITH IMPRESSIVE 50KT ISENTROPIC UPGLIDE AT
295K...WILL PRODUCE MODERATE TO HEAVY PRECIPITATION THIS MORNING
FROM THE COAST RANGE TO THE CASCADES. 24 HOUR RAINFALL TOTALS
SHOULD REACH 2 INCHES OVER THE COAST RANGE AND WESTERN SISKIYOU
COUNTY...1 INCH OVER THE CASCADES...AND A HALF INCH OVER WESTERN
VALLEYS. A QUARTER INCH IS POSSIBLE ON THE EAST SIDE. SNOW LEVELS
WILL JUMP TO 6000 FEET AND HIGHER LATER THIS MORNING SO MOST
PRECIPITATION WILL FALL AS RAIN. I MAINTAINED QPF HIGHER THAN
MODELS INDICATE FOR WEST SIDE VALLEYS GIVEN THE AFORMENTIONED STRONG
OVERRUNNING AND MODEL TENDENCY TO UNDERFORECAST IN THESE
SITUATIONS. SHIFTS WILL MONITOR PROGRESSION OF RAINFALL
OBSERVATIONS GIVEN THE ANOMALOUSLY MOIST AIR MASS...BUT FOR NOW
RIVERS ARE FORECAST TO STAY WITHIN THEIR BANKS IN THE NEAR-TERM.
SEE THE FLOOD POTENTIAL OUTLOOK THAT DETAILS EXPECTED RISES IN RIVERS
AND STREAMS.

ANOTHER ASPECT OF TODAYS WEATHER WILL BE THE WIND. GUSTY
SOUTHWEST WINDS WILL AFFECT THE COAST THIS MORNING...THEN SHIFT
EAST TO PRIMARILY LAKE AND MODOC COUNTIES THIS AFTERNOON. A WIND
ADVISORY HAS BEEN ISSUED FOR PORTIONS OF THE EAST SIDE FROM 11AM
UNTIL 8PM TONIGHT.

RAINFALL WILL BEGIN TO DIMINISH TONIGHT AS LOW PRESSURE MOVES INLAND
AND DYNAMICS ALOFT WEAKEN. THE BOUNDARY BETWEEN THE COOLER AIR MASS
TO THE NORTH AND THE WARM AIR MASS TO THE SOUTH WILL LINGER JUST
OFFSHORE FROM THE OREGON COAST ON SATURDAY. THIS WILL CAUSE A CLOUDY
START TO THE WEEKEND...WITH SOME REMAINING LIGHT SHOWERS AROUND BUT
ONLY LIGHT QPF. SATURDAY AFTERNOON WILL BE MOSTLY DRY WITH JUST A
SLIGHT CHANCE OF RAIN MOST PLACES. THE FRONT WILL BECOME ACTIVE
AGAIN IN OUR AREA ON SUNDAY AS ANOTHER BROAD AREA OF LOW PRESSURE
MOVES TOWARD THE COAST. THE MODEL CONSENSUS IS FOR MOST OF THE
PRECIPITATION TO OCCUR SOUTH OF ROSEBURG...FOCUSED MAINLY OVER
CURRY...JOSEPHINE...AND SISKIYOU COUNTIES. HOWEVER...IN
GENERAL...SUNDAY AFTERNOON LOOKS CLOUDY AND WET MOST PLACES. SNOW
LEVELS WILL BE HIGH AGAIN FOR THIS ROUND OF PRECIPITATION...MAINLY
ABOVE 5000 FEET.

HIGH PRESSURE FROM THE NORTH AND WEST WILL GRADUALLY DRY THINGS OUT
FROM NORTH TO SOUTH ON MONDAY PER THE NAM AND GFS...THOUGH THE ECMWF
MAINTAINS WET CONDITIONS THROUGH MONDAY AS WELL. THE FORECAST
REFLECTS THE DRIER OF THE TWO SOLUTIONS. SNOW LEVELS WILL FALL BACK
TO AROUND 4000 FEET BY MONDAY MORNING.

THE GFS ENSEMBLE SUGGESTS BROAD WEST TO NORTHWEST FLOW TUESDAY AND
WEDNESDAY WITHOUT ANY LARGE WEATHER SYSTEMS AFFECTING THE REGION.
MAINLY DRY CONDITIONS AND SEASONABLE TEMPERATURES ARE REFLECTED IN
THE FORECAST.

&&

.AVIATION...MOUNTAIN OBSCURATION WILL IMPACT THE ENTIRE FORECAST AREA
THROUGH TONIGHT. A MIX OF MVFR AND IFR CONDITIONS IS EXPECTED
ALONG THE COAST WITH MVFR CEILINGS EXPECTED AT WESTERN VALLEY
TERMINALS. MAINLY VFR CONDITIONS ARE FORECAST ON THE EAST
SIDE...THOUGH MORNING MVFR CEILINGS ARE LIKELY AT KLAMATH FALLS AS
A WARM FRONT PASSES THROUGH THAT AREA. GUSTY SOUTHWEST WINDS WILL
IMPACT COASTAL AREAS THIS MORNING AND THEN EAST SIDE TERMINALS
THIS AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
     AFTERNOON FOR PZZ350-356-370-376.

SK
Hazardous weather outlook, Apr 14, 6:49 AM PDT, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
649 AM PDT THU APR 14 2011

ORZ024>026-141500-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
649 AM PDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

ALL TEMPERATURES HAVE RISEN ABOVE FREEZING AND THE FROST ADVISORY
HAS BEEN CANCELLED. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:35 PM PDTHazardous Seas WarningMFR2 hr

Nearby

Wind Advisories in Oregon, 2011Wind Advisories in California, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.